Iowa, 2013

Heavy Snow in Iowa, February 21 to 22, 2013

February 21 to 22, 2013 · NWS DMX · 38 events in 38 counties and zones

S. into Iowa during the 21st into the early morning hours of the 22nd.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper low pressure area moved from the southwest U.S. into Iowa during the 21st into the early morning hours of the 22nd. The system was a negatively tilted trough in the decaying stage as the low moved into Iowa. The surface low associated with this system tracked northeast across the southeast corner of Iowa. Initially, a cold and dry airmass was in place over Iowa. A strong push of moisture from the south was present over Iowa by the late afternoon and evening hours. Strong isentropic lift aided in the development of snow as well. The storm system was inhibited as the dry slot of the storm moved into the state. Snow fell initially over southern Iowa as an area of thunderstorms to the southwest moved in and weakened. The storm was dominated by banded heavy snow during the evening and overnight hours. There were two primary bands of snow that set up in the warm conveyer. One was across southern Iowa. It moved into the central counties before weakening. The second band set up over northern Iowa and persisted through much of the night. There was little wind with the storm as it was weakening as it approached Iowa. Winds were generally northeast at 10 to 20 mph, with a few gusts in the 25 to 30 MPH range. This caused drifting of the snow, but little blowing snow. Six to seven inches of snow was common over south central into southwest Iowa with the southern band of snow. The northern band produced 6 to 9 inches. Heavier snow totals for the storm included 9 inches in Palo Alto County at Emmetsburg as well as in Pocahontas County at Pocahontas, 8.5 inches northeast of Northwood in Worth County, 8 inches in Winnebago County at Lake Mills, 7.7 inches in Humboldt County in Dakota City, 7.5 inches in Cerro Gordo County southwest of Mason City. Several locations reported around 7 inches of snow with 7.1 inches in Hancock County at Kanawha, and 7 inches in the following locations: Winterset in Madison County, Denison in Crawford County, Creston in Union County, and at Beaconsfield and Mt. Ayr both in Ringgold County. The main impact of the storm was slippery road conditions. Roads quickly became completely snow packed shortly after the snow began. Snowfall rates at the height of the storm were around an inch per hour, with visibility restricted to 1/4 mile in heavy snow. Numerous schools and businesses were closed due to the storm by the afternoon of the 21st, continuing into the morning of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 21, 11:50 AM CST, 10 minutes earlier.

Area forecast discussion, Feb 21, 11:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CST THU FEB 21 2013

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
WELL ADVERTISED WINTER STORM WILL BEGIN AFFECTING THE AREA TODAY.
LOW CURRENTLY LOCATED NEAR THE TEXAS PANHANDLE...WITH BROAD AREA OF
PRECIPITATION STRETCHING AHEAD OF LOW ACROSS KANSAS AND OKLAHOMA.
LOW WILL QUICKLY LIFT ACROSS KANSAS INTO SE NEBRASKA AND INTO IOWA.
PRECIPITATION WILL INCREASE AHEAD OF LOW. HOWEVER...DEEP LAYER OF
MIDLVL DRY AIR NOTED ON SOUNDINGS WILL KEEP PRECIPITATION CHANCES
LIMITED UNTIL SATURATION IS REACHED. HOWEVER...ONCE SATURATION
OCCURS...SNOWFALL WILL BEGIN IN ERNEST. THINKING HAS CHANGED LITTLE
FROM PREVIOUS FORECAST...WITH BIG CHANGE BEING ONSET OF
PRECIPITATION...WHICH HAVE AGAIN DELAYED WITH NAM/GFS IN GOOD
AGREEMENT ON STRENGTH OF DRY AIR. NORTHERN SITES WILL LIKELY NOT SEE
PRECIPITATION UNTIL AFTER 00Z. FORCING REMAINS SIGNIFICANT WITH THIS
SYSTEM WITH STRONG QG AND KINEMATIC FORCING. THEREFORE...AGREE WITH
PREVIOUS THINKING THAT SNOWFALL RATES WILL BE SIGNIFICANT AT ONSET
OF SNOW. HEAVIEST AXIS OF SNOWFALL THROUGHOUT THE AFTERNOON WILL
LIKELY OCCUR ACROSS THE SW. WINDS WILL ALSO INCREASE THROUGHOUT THE
AFTERNOON...WITH MODERATE TO HEAVY SNOWFALL RATES COMBINING WITH
BLOWING SNOW TO CREATE HAZARDOUS CONDITIONS THROUGHOUT THE
AFTERNOON...WITH NO CHANGES TO THE WINTER STORM WARNING ATTM.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
BAND OF MODERATE TO HEAVY SNOW CONTINUES TO MOVE NORTH THROUGH THE
EVENING WITH STRONG LIFT THROUGH THE DENDRITIC LAYER.  WITH LIFT OT
20 TO 30 THROUGH THE DENDRITIC LAYER...AT LEAST FOR A SHORT
TIME...EXPECT TO SEE A BAND OF HEAVY SNOW RATES OF 1 TO 2+
INCHES/HOUR LIFT NORTH WITH THE BULK OF IT LIFTING NORTH OF THE CWA
TOWARD 06Z OR SO.  THINKING IS THAT MUCH OF THE EXPECTED SNOW WILL
OCCUR IN A SIX HOUR PERIOD.  WITH THE UPPER LOW MOVING OVER THE
STATE AND SURFACE LOW WEAKENING...WINDS SHOULD DIMINISH AS THE NIGHT
PROGRESSES.  WILL CARRY BLOWING SNOW IN THE FORECAST THROUGH
06Z...THEN DROP THE BLOWING SNOW PART WITH LIGHTER SNOW CONTINUING.
SYSTEM WILL PULL OUT FRI NIGHT.  SOME THOUGHT GIVEN TO EXTENDING THE
WARNING...HOWEVER WITH ACCUMULATING SNOW OVER PRETTY MUCH BY DAY
BREAK AND LITTLE ADDITIONAL IMPACT EXPECTED WILL KEEP HEADLINES AS
THEY ARE.  AFTER A BRIEF BREAK THE NEXT SYSTEM IS POISED TO MOVE
INTO THE AREA EARLY NEXT WEEK.  IT DOES LOOK REASONABLY CERTAIN THAT
THERE WILL BE A DECENT SYSTEM AS IT IS EVIDENT IN THE EPAC THIS
MORNING ON SATELLITE PIX...BUT TIMING AND TRACK UNCERTAINTIES
ABOUND.  UPSHOT TOO SHOW THIS IS THE DIFFERENCE BETWEEN THE GFS AND
THE ECMWF ON TIMING.  BY MON TIMING DIFFERENCES OF 24+ HOURS EXIST.
UNDERSTANDABLE GIVEN THE DIFFERENT EVOLUTION OF THE GFS HOLDING ON
TO 2 UPPER LOWS AND DOING A FUJI WARA MOVE...THUS THE FASTER
MOVEMENT.  THE EC MAINTAINS A SINGLE UPPER LOW AND IS THUS SLOWER.
THIS WILL RESOLVE IN THE NEXT DAY OR TWO AS THE SYSTEM BEGINS TO
MOVE ASHORE.

&&

.AVIATION...21/18Z
SNOW DEVELOPING OVER SOUTHERN IOWA WILL CONTINUE TO PUSH NORTH AND
AFFECT DSM/OTM OVER THE NEXT 2-3 HOURS. HAVE MVFR CONDITIONS QUICKLY
DIMINISHING TO LIFR CONDITIONS AT DSM/OTM AFTER 21Z AND WILL PERSIST
THROUGH THE EARLY EVENING HOURS. TIMING FOR ALO/MCW/FOD IS LATER
THIS AFTERNOON/EARLY EVENING. CONFIDENCE IS HIGH WITH RAPIDLY
DETERIORATING CONDITIONS. EXPECTING A GOOD 4-6 HOUR PERIOD OF BLSN
AND LIFR VIS BEFORE SNOW BECOMES LIGHTER LATER THIS EVENING. HAVE
IFR/MVFR VIS/CIGS THROUGH FRIDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNINGS FOR THE FOLLOWING TIMES AND AREAS...
3 PM THU TO NOON FRI...BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-
DAVIS-GREENE-GUTHRIE-JASPER-MADISON-MAHASKA-MARION-MONROE-POLK-
POWESHIEK-SAC-STORY-WAPELLO-WARREN

NOON THU TO NOON FRI...ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-
DECATUR-LUCAS-RINGGOLD-TAYLOR-UNION-WAYNE

6 PM THU TO NOON FRI...BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-
FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-
PALO ALTO-POCAHONTAS-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT

&&

SHORT TERM...AWB
AVIATION...PODRAZIK
LONG TERM...MS FEB 13
Hazardous weather outlook, Feb 21, 5:44 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CST THU FEB 21 2013

IAZ033-034-044>048-057>062-070>075-081>086-092>097-221200-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
544 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THIS AFTERNOON
THROUGH FRIDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

CHANCES OF SNOW OR MIXED RAIN AND SNOW ARE FORECAST SUNDAY NIGHT
THROUGH EARLY TUESDAY MORNING. SIGNIFICANT SNOWFALL ACCUMULATIONS
ARE POSSIBLE MONDAY AFTERNOON INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
THURSDAY THROUGH FRIDAY ARE ENCOURAGED AND APPRECIATED.

IAZ004>007-015>017-023>028-035>039-049-050-221200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
544 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT THROUGH
FRIDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

CHANCES OF SNOW OR MIXED RAIN AND SNOW ARE FORECAST SUNDAY NIGHT
THROUGH EARLY TUESDAY MORNING. SIGNIFICANT SNOWFALL ACCUMULATIONS
ARE POSSIBLE MONDAY AFTERNOON INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
THURSDAY THROUGH FRIDAY ARE ENCOURAGED AND APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 heavy snow. Local standard time, as filed.

Heavy Snow, Taylor

When
February 21, 12:00 PM CST to February 22, 7:00 AM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Heavy Snow, Ringgold

When
February 21, 12:00 PM CST to February 22, 7:00 AM CST
Where
Ringgold forecast zone
Reported by
COOP Observer
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Heavy Snow, Decatur

When
February 21, 12:00 PM CST to February 22, 7:00 AM CST
Where
Decatur forecast zone
Reported by
COOP Observer
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
February 21, 12:00 PM CST to February 22, 7:00 AM CST
Where
Wayne forecast zone
Reported by
COOP Observer
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Heavy Snow, Adams

When
February 21, 12:00 PM CST to February 22, 7:00 AM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
February 21, 12:00 PM CST to February 22, 7:00 AM CST
Where
Union forecast zone
Reported by
COOP Observer
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Heavy Snow, Clarke

When
February 21, 12:00 PM CST to February 22, 7:00 AM CST
Where
Clarke forecast zone
Reported by
COOP Observer
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Heavy Snow, Lucas

When
February 21, 12:00 PM CST to February 22, 7:00 AM CST
Where
Lucas forecast zone
Reported by
COOP Observer
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Heavy Snow, Cass

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Heavy Snow, Adair

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Adair forecast zone
Reported by
COOP Observer
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Heavy Snow, Audubon

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Audubon forecast zone
Reported by
COOP Observer
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Heavy Snow, Guthrie

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Guthrie forecast zone
Reported by
COOP Observer
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Heavy Snow, Dallas

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Dallas forecast zone
Reported by
COOP Observer
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Heavy Snow, Polk

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Heavy Snow, Crawford

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Heavy Snow, Carroll

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Heavy Snow, Greene

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Heavy Snow, Boone

When
February 21, 3:00 PM CST to February 22, 9:00 AM CST
Where
Boone forecast zone
Reported by
COOP Observer
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Heavy Snow, Sac

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Sac forecast zone
Reported by
COOP Observer
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Heavy Snow, Calhoun

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Heavy Snow, Webster

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Heavy Snow, Black Hawk

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Black Hawk forecast zone
Reported by
COOP Observer
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Heavy Snow, Pocahontas

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Pocahontas forecast zone
Reported by
COOP Observer
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Heavy Snow, Humboldt

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Humboldt forecast zone
Reported by
COOP Observer
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Heavy Snow, Wright

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Wright forecast zone
Reported by
COOP Observer
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Heavy Snow, Butler

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Heavy Snow, Palo Alto

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Palo Alto forecast zone
Reported by
COOP Observer
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Heavy Snow, Hancock

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Hancock forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Heavy Snow, Cerro Gordo

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Heavy Snow, Emmet

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Heavy Snow, Kossuth

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Kossuth forecast zone
Reported by
COOP Observer
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Heavy Snow, Winnebago

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Heavy Snow, Worth

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Worth forecast zone
Reported by
COOP Observer
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Heavy Snow, Hamilton

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Heavy Snow, Bremer

When
February 21, 5:00 PM CST to February 22, 10:00 AM CST
Where
Bremer forecast zone
Reported by
COOP Observer
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425422, 425423, 425424, 425425, 425426, 425428, 425429, 435153, 425430, 425431, 425432, 425433, 425434, 425435, 425436, 425437, 425438, 435156, 435157, 435158, 425440, 425441, 425442, 425443, 425444, 425445, 425446, 425447, 425449, 425450, 425451, 425452, 425453, 425454, 425455, 425456, 435154, 435160.